Hail, Barton
- When
- June 14, 5:15 PM CST
- Where
- Barton County, 2 mi SE of Susank
- Measured
- 1 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 38.617, -98.733
5 hail, 1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Jun 14, 2:05 PM CST, 3 hours 10 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 305 PM CDT MON JUN 14 2004 .DISCUSSION... MAIN CONCERN WITH THIS FORECAST PACKAGE WILL BE THE POTENTIAL FOR SEVERE CONVECTION LATE THIS AFTERNOON AND EVENING. TONIGHT: SURFACE ANALYSIS SHOWS FRONTAL BOUNDARY EXTENDING FROM NORTHEAST KS THROUGH CENTRAL KS DOWN THROUGH SOUTHWEST KS. A VERY UNSTABLE AIR MASS CURRENTLY EXISTS ACROSS ERN KS WITH A VERY WEAK CAP. MLCAPES ARE GREATER THAN 4000 J/KG WITH WESTERLY DEEP LAYER SHEAR INCREASING THIS EVENING TO 40-50 KTS. A JUICY AIR MASS LIES SOUTH OF THE FRONTAL BOUNDARY WITH DEW POINTS IN THE LOWER 70S ACROSS SCNTRL AND SERN KS. EXPECT STORMS TO FORM INITIALLY THIS AFTN AND EVENING IN PROXIMITY OF FRONT ACROSS NE AND NCNTRL KS IN A UNIDIRECTIONAL SHEAR ENVIRONMENT WITH THE MAIN THREAT INITIALLY BEING LARGE HAIL AND DAMAGING WINDS. IF SFC WINDS ARE ABLE TO BACK THIS EVENING CANNOT RULE OUT AN ISOLATED TORNADO IN BETTER SHEARED ENVIRONMENTS. CONVECTION COULD BE ENHANCED THIS EVENING BY A FEATURE EMBEDDED IN THE ZONAL FLOW ALOFT MOVING OUT OF NM AS WINDS ARE BACKING AHEAD OF IT AT THE GDAC2 PROFILER IN SERN CO. HEAVY RAINFALL POTENTIAL WILL HAVE TO BE MONITORED THIS EVENING FOR ANY STORMS MOVING PARALLEL TO SFC BOUNDARY WITH POTENTIAL FOR BACK-BUILDING. TUESDAY-WEDNESDAY NIGHT: ANOTHER VERY WARM DAY IN STORE ON TUE. STRONG CAPPING INVERSION BUILDS IN FROM THE WEST SO EXPECT THIS DAY TO REMAIN DRY. A FAIRLY SIGNIFICANT COLD FRONTAL BOUNDARY DROPS ACROSS THE CENTRAL PLAINS OVERNIGHT TUE INTO EARLY WED. CURRENT THINKING IS CONVECTION WILL FORM ALONG THE BOUNDARY ACROSS NRN KS LATE AFTN AND EARLY EVENING AND SLOWLY SAGGING SOUTHWARD INTO SCNTRL KS LATE OVERNIGHT INTO WED MORNING. CONVECTION SHOULD END FROM NW TO SE LATE WED AFTN/EARLY EVE. THE CONSENSUS IS TO FOLLOW THE GFS WITH THIS BOUNDARY AS THE ETA IS SLOWER TO MOVE SYSTEM THROUGH KS. SOME UNSEASONABLY COOLER AIR WILL BE BEHIND THE FRONT. EXPECT SOME CONVECTION TO BE SVR TUE NIGHT ACROSS NRN KS AND CANNOT RULE OUT ISO SVR WX AS IT PASSES FURTHER SOUTH ACROSS KS ON WED. DEPENDING ON WHAT HAPPENS MONDAY NIGHT MAY HAVE TO MONITOR SOME ACTIVITY AS IT TRAVELS OVER ALREADY SATURATED GROUND. HIGH TEMPS ON WED SHOULD BE MUCH COOLER THAN RECENT DAYS WITH THE EXPECTED CLOUD COVER AND WET CONDITIONS. THURSDAY-SATURDAY: GFS ADVERTISES BAROCLINIC ZONE SET UP AT 850 MB THU NIGHT ACROSS SRN KS. WITH AMPLE MOISTURE AROUND AND GOOD WAA AT 850 EXPECT STORMS TO FIRE ACROSS SW KS THU AFTN AND POSSIBLY FORMING INTO A MCS BY LATE EVENING WITH THE SYSTEM MOVING ACROSS SRN KS OVERNIGHT. TEMPS WILL CONTINUE TO BE UNSEASONABLY COOL WITH THE UNSETTLED WEATHER AND COOL AIR MASS IN PLACE. FOCUS FOR CONVECTION FRI WILL BE IN SERN KS AS POSSIBLE MCS EXITS THE REGION. FRI NIGHT WILL CONTINUE TO BE UNSETTLED AS ANOTHER FAIRLY STRONG COLD FRONTAL BOUNDARY DROPS DOWN ACROSS THE PLAINS. BEST CHANCES FOR CONVECTION WILL BE LATE EVENING AND OVERNIGHT. SAT MORNING CONVECTION WILL BE FOCUSED ACROSS SE KS AGAIN AS COLD FRONT MOVES THROUGH THE REGION. SUNDAY AND MONDAY: WITH PASSAGE OF STRONG FRONTAL SYSTEM ON SAT WILL COOL THINGS DOWN SLIGHTLY SUN AND MON STAYING BELOW CLIMO NORMS. FLOW ALOFT WILL BE NWRLY WITH DEEP TROUGH PROGGED OVER THE UPPER MIDWEST AND AMPLIFYING RIDGE OVER THE PAC NW. WILL KEEP CONDITIONS DRY. && .PRELIMINARY POINT TEMPS/POPS... WICHITA 70 92 69 81 / 30 5 20 40 HUTCHINSON 69 93 68 80 / 30 10 20 40 NEWTON 70 92 68 81 / 30 10 20 40 ELDORADO 71 91 69 82 / 30 10 20 40 STROTHER FIELD 71 91 69 83 / 30 5 10 40 RUSSELL 66 95 66 77 / 30 10 40 40 GREAT BEND 67 95 66 79 / 30 10 30 40 SALINA 67 92 66 78 / 30 10 30 40 MCPHERSON 68 92 67 79 / 30 10 30 40 COFFEYVILLE 71 89 69 85 / 30 10 10 40 CHANUTE 71 89 69 84 / 30 10 10 40 IOLA 71 89 69 84 / 30 10 10 40 && .ICT WATCHES/WARNINGS/ADVISORIES...NONE. && 5/SEDLOCK
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 1110 AM CDT MON JUN 14 2004 KSZ032-033-047>053-067>072-082-083-091>096-098>100-151200- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 1110 AM CDT MON JUN 14 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT A WEAK COLD FRONT WILL SAG INTO CENTRAL KANSAS THIS AFTERNOON. THIS FRONT WILL TRIGGER ISOLATED TO SCATTERED THUNDERSTORMS ALONG IT. A FEW OF THESE STORMS WILL LIKELY BECOME SEVERE WITH THE MAIN THREATS BEING LARGE HAIL TO GOLFBALL SIZE AND DAMAGING WINDS. STORM MOVEMENT IS EXPECTED TO BE TO THE SOUTHEAST AT 15 MPH. THE THUNDERSTORMS ARE FIRST EXPECTED TO DEVELOP LATE THIS AFTERNOON, NORTHWEST OF A LINE FROM ANTHONY TO WICHITA TO COTTONWOOD FALLS. THE STORMS ARE EXPECTED TO CONTINUE PUSHING INTO MUCH OF SOUTH CENTRAL AND SOUTHEASTERN KANSAS THIS EVENING, WITH SCATTERED COVERAGE. THESE STORMS SHOULD MAINTAIN A LARGE HAIL AND DAMAGING WIND THREAT THIS EVENING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A STRONG COLD FRONT WILL MOVE INTO CENTRAL AND SOUTHEAST KANSAS LATE TUESDAY NIGHT AND WEDNESDAY. THIS FRONT WILL BE A SLOW MOVER WHICH WILL BRING A CHANCE OF THUNDERSTORMS TO MOST OF THE REGION. IT IS TOO EARLY TO TELL WHETHER OR NOT THE STORMS WILL BECOME SEVERE. STAY TUNED TO LATER STATEMENTS. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING. && FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM COX/JMC
The Dodge City radar (KDDC), 144 km away, was scanning. The volume nearest the first event began at 23:16 UTC.
5 hail, 1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2004Every state in 2004This day in weather historyWarnings in Kansas, June 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5402780, 5402781, 5402782, 5402783, 5402784, 5402785.